Around 3–6% of all hospital admissions are due to an adverse drug reaction. However, less than 10% of these adverse drug reactions are due to a drug allergy.
A drug allergy refers to an abnormal reaction of your immune system to a medication. This is not the same as a drug side effect which results from an exaggeration of the drug’s normal action eg a blood thinner can cause excessive bleeding.
Drug hypersensitivity also refers to an abnormal reaction to a medication. It can be classified as allergic when your immune system is involved (eg IgE-mediated or T cell-mediated) or non-allergic when there is no underlying immune mechanism.
For example in some individuals with opioid hypersensitivity, opioids directly activate the immune system’s mast cells and cause allergy-like symptoms.
In a nutshell, drug allergies are drug hypersensitivities for which a definite immunological mechanism is present.
There are many ways in which people can develop adverse symptoms to medications, but not all of these are allergy-related.
The biggest risk factor for whether or not you will have an allergic reaction to a drug is whether you have previously had an allergic reaction to the same or similar drugs.
Drug-related factors also increase your risk, including the:
Drug allergies are more common in young adults and women. For certain drugs (ie antiviral drugs, antiepileptic drugs), genetics plays a role too. Having a viral infection (eg HIV, Ebstein-Barr Virus) also increases your risk of developing a drug allergy.
Any drug can cause an allergic reaction. However, drug allergies are commonly caused by:
A drug allergy can be immediate or delayed.
If you have an immediate drug allergy it will usually occur within an hour after the drug is administered.
Typical symptoms include itching, hives, swellings, sneezing, coughing, difficulty breathing, nausea, vomiting, diarrhoea, low blood pressure (hypotension), rapid heart rate (tachycardia) and/or loss of consciousness. If you experience any of these symptoms, you should go to A&E immediately.
A delayed drug allergy occurs at any time from one hour after the drug is administered; sometimes several hours, days or even weeks later.
In most cases, a delayed drug reaction causes a benign exanthem ie a rash that looks similar to a measles rash. This usually fades on its own after a few days. Although you might not need medical treatment for a mild delayed drug allergy, you should nonetheless inform your GP so they can add this event to your records and make you aware of any other related drugs that you should avoid.
In rare cases, a delayed drug allergy can lead to a severe cutaneous adverse reaction (SCAR), which can be life-threatening and needs immediate medical treatment.
If a drug allergy is suspected, your doctor will take a detailed history to help determine whether or not it is a drug allergy.
Based on your answers, they will carefully select appropriate diagnostic allergy tests, which will usually include a skin prick test, intradermal test and/or patch test. You may also need a blood test (eg IgE test or a lymphocyte transformation test (LTT)) or a skin biopsy.
If all of your results are negative, you may then be offered a drug provocation test, where you’re re-exposed to the drug under medical supervision.
Most often, this involves administering the drug orally in gradually increasing doses over several hours to see if you develop any symptoms of drug allergy. In some cases, such as checking for drug allergy to a contrast medium or certain antibiotics, the drug may be administered intravenously.
If your drug provocation test is negative, your doctor can confidently rule out an allergy to the tested drug.
If you have a severe allergic reaction to a drug, whether it is immediate or delayed, the history may be enough to receive a diagnosis of a drug allergy — investigating and confirming a severe drug allergy through exposure to the drug again might be considered too risky.
After your diagnosis
If a drug allergy has been confirmed, you will be given a drug allergy card to keep with you. This will list all of the drugs and/or drug classes that you should avoid.
If you have a severe drug allergy, you may also be advised to get an allergy bracelet that has your drug allergy engraved into it. This ensures that if you need medical treatment but are unable to communicate that you have a drug allergy, your care team will be made aware.
The main treatment is avoidance of the drug and related drugs that are likely to also trigger an allergic reaction. You may need further investigations to confirm that drugs more distantly related to the drug that you’re allergic to are safe for you to use.
If you’re taking over-the-counter medications and you have a confirmed drug allergy, it’s important to check with your pharmacist that it is safe for you to take the medication.
If you have a confirmed drug allergy but there are no alternatives to this drug (eg chemotherapy during cancer treatment), your doctor may recommend drug desensitisation. This involves administering the drug in small, incremental doses under medical supervision to induce tolerance to the drug.
However, this tolerance is temporary, and you will still be regarded as ‘allergic’ to this particular drug. If the drug is stopped for more than two to three days, then the desensitisation process needs to be repeated.
Dr Iason Thomas is a Consultant Allergist at Spire Manchester Hospital and Manchester University NHS Foundation Trust and is also an Honorary Senior Lecturer at the University of Manchester. He has extensive experience in all aspects of allergy care, including anaphylaxis, food allergy, drug allergy, hay fever, hives, angioedema, latex allergy, asthma, eczema, and venom allergy. He also performs highly specialist work in the areas of general anaesthetic allergy, food challenges, drug challenges, and immunotherapy (desensitisation).
If you're concerned about symptoms you're experiencing or require further information on the subject, talk to a GP or see an expert consultant at your local Spire hospital.